MAUDE Adverse Event Report: SYNTHES GMBH 5.0 CANNULATED DRILL BIT LARGE QC/300; BIT, DRILL

SYNTHES GMBH 5.0 CANNULATED DRILL BIT LARGE QC/300; BIT, DRILL
Model Number 310.63
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2021, during the surgery a subtalar arthrodesis procedure using headless compression screws surgeon used two guide wire to guide the screw placement.While pre-drilling for the second screw the drill bit made contact with the first screw the cannulated drill bit large broke off.The piece of the drill bit that broke off remained in the patient, as it would likely cause more trauma to the patient's bone to attempt to remove it.Surgeon was able to complete the procedure without further complication and with a surgical delay.Concomitant devices reported: headless compression plate (part# unknown, lot# unknown, quantity 1), guide wire (part# 292.68, lot# unknown, quantity 1).This report is for (1) 5.0mm cannulated drill bit large qc/300mm.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part # 310.63, synthes lot # pe03782, supplier lot # pe03782, release to warehouse date: april 12, 2019, supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Visual inspection: the 5.0mm dia cannulated drill w/large quick coupling, 300mm (part #: 310.63, lot #: pe03782) was received at us customer quality (cq).Upon visual inspection, it was observed that the distal tip was broken, and broken piece was not returned.The reported condition of embedded device cannot be confirmed as no x-rays were provided.No other issues were identified with the returned device.Device failure/defect identified? yes.Dimensional inspection: dimensional inspection of the distal end of tip could not be conducted due to post-manufacturing deformation of the tip.Document/specification review: the following drawing, reflecting the manufactured and current revisions were reviewed.5.0mm dia cannulated drill w/large quick coupling,300mm - current and manufactured revisions complaint confirmed? yes.Investigation conclusion: the complaint condition is confirmed for the 5.0mm dia cannulated drill w/large quick coupling, 300mm (part #: 310.63, lot #: pe03782) as the distal tip was observed to be broken.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces during its use.No new malfunctions were observed during this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.0 CANNULATED DRILL BIT LARGE QC/300
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key11878160
Report Number8030965-2021-04244
Device Sequence Number1128239
Product Code HTW
UDI-Device Identifier10886982186812
UDI-Public(01)10886982186812
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.63
Device Catalogue Number310.63
Device Lot NumberPE03782
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2021
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer05/26/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date06/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR